Ovarian hyperstimulation is a very important complication that can occur in patients undergoing ovarian stimulation treatments. The risk factors would be the development of >15 follicles and high levels of estrogen. However, the trigger of the ovarian hyperstimulation syndrome is the administration of HCG. This is the hormone used to induce the final maturation of the eggs and ovulation, whose best known commercial name is Ovitrelle.
What would produce HCG is the release of a whole series of substances that cause water and proteins to leak from the inside of the blood vessels into the abdominal cavity. The consequence is a decrease in the volume of fluid inside the blood vessels, which is responsible for the symptoms of ovarian hyperstimulation syndrome: low blood pressure, decreased urine output, fluid accumulation in the abdomen (ascites), increased blood viscosity and alteration of blood components.
In an artificial insemination (AI) treatment it is rare for ovarian hyperstimulation syndrome to occur, as low doses of hormonal medication are usually used. The main reason for this is that in AI, unlike IVF, only 1 to 4 follicles are intended to grow.
It is true that women with polycystic ovary syndrome may respond in an exaggerated way even to very low doses of medication. However, if during an artificial insemination treatment more than 3-4 follicles grow (or even less depending on the characteristics of the patient) the gynecologist will indicate the cancellation of the treatment to avoid the risk of multiple pregnancy. In this way, not administering HCG will not lead to the development of ovarian hyperstimulation syndrome.
Suggested for you: What Are the Potential Risks of Intrauterine Insemination?.